Indiana, 2012Hail and Damaging Winds in Indiana, September 7, 2012
September 7, 2012 · NWS PAH · 16 events in 6 counties and zones
Damaging winds were the primary type of severe weather as an extensive squall line crossed southwest Indiana. Thunderstorms were organized into bowing line segments that produced damaging winds as they moved rapidly east at 50 to 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $221,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Damaging winds were the primary type of severe weather as an extensive squall line crossed southwest Indiana. Thunderstorms were organized into bowing line segments that produced damaging winds as they moved rapidly east at 50 to 60 mph. The storms occurred along and ahead of a cold front that trailed south from a low pressure center near St. Louis. Isolated severe thunderstorm cells developed ahead of the quasi-linear convective system. Moderate instability existed ahead of the line of storms, with capes from 1500 to 2500 j/kg. Wind shear remained more than adequate for organization of the storms, with winds veering vertically in the lowest 3 km.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 7, 6:27 PM CST, 48 minutes earlier.
Area forecast discussion, Sep 7, 6:27 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
727 PM CDT FRI SEP 7 2012
.UPDATE...
ISSUED AT 716 PM CDT FRI SEP 7 2012
STORM UPDATE...DURING THE PAST HOUR...SHEAR ALOFT HAS INCREASED
ALONG AND AHEAD OF THE LINE OF THUNDERSTORMS MOVING SOUTHEAST FROM
CENTRAL ILLINOIS AND WITH NEW THUNDERSTORMS ACROSS SOUTHERN
ILLINOIS...AHEAD OF THE SOUTHERN MISSOURI LARGE SCALE BOW ECHO.
DURING THE NEXT ONE TO TWO HOURS...LOOK FOR NEW UPSCALE CONVECTION
/THUNDERSTORMS/ AHEAD OF THE MAIN LINE OF THUNDERSTORMS TO PULSE
UP CLOSE TO OR EXCEED SEVERE LEVELS. AT THIS TIME...THE PRIMARY
CONCERN WILL BE DAMAGING WINDS.
THERE IS AN MCV /MESOSCALE CONVECTIVE VORTEX/ EVOLVING OVER
JACKSON COUNTY NEAR KMDH /SOUTHERN ILLINOIS AIRPORT/...AROUND
CARBONDALE ILLINOIS ATR 0022Z /722 PM CDT/...A CORRIDOR OF WINDS AT
OR ABOVE SEVERE LEVELS WILL LIKELY ACROSS FRANKIN...WILLIAMSON...SALINE
...HAMILTON...WHITE AND GALLATIN COUNTY DURING THE NEXT ONE TO
ONE AND HALF HOURS. THE NORTHERN EXTENT OF THESE STRONG WINDS MAY
BE MITIGATED BY THE SOLID LINE OF STORMS MOVING SOUTHEAST TOWARD
THE WABASH RIVER.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 716 PM CDT FRI SEP 7 2012
THUNDERSTORMS ARE EXPECTED TO BECOME MORE WDSPRD AS THE EVENING
PROGRESSES...AND THE 00Z TAFS CONTAIN A GUESS AS TO TIMING OF
CONVECTION. TSTMS ARE EXPECTED TO COME IN TWO WAVES AT THIS
TIME...ONE AHEAD OF AN APPROACHING COLD FRONT AND ONE ASSOCIATED
WITH IT. EXPECT IFR VSBYS UNDER TSTMS...WITH MOSTLY MVFR CIGS.
THOUGH WINDS WILL BE GUSTING OUT OF THE NW BEHIND THE
FRONT...CONDITIONS ARE EXPECTED TO IMPROVE TOWARD SUNRISE. SOME OF
THESE THUNDERSTORMS MAY REACH SEVERE LIMITS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
UPDATE...SMITH
AVIATION...DB
Hazardous weather outlook, Sep 7, 11:54 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT FRI SEP 7 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1254 PM CDT FRI SEP 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO EARLY
TONIGHT IN ADVANCE OF THE FRONT. THE PRIMARY SEVERE WEATHER HAZARDS
WILL BE DAMAGING WINDS AND HAIL. SMALL...BRIEF TORNADOES CANNOT BE
RULED OUT ENTIRELY THAT COULD RESULT IN ENHANCED WIND DAMAGE. A
TRANSITION FROM A SEVERE WEATHER RISK...TO HEAVY RAIN IS EXPECTED
TONIGHT. LOCALLY HEAVY RAINS COULD RESULT IN SOME STANDING WATER
IN LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THE
FIRST HALF OF TONIGHT.
In the hours before
Local storm report, Sep 7, 6:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL ELIZABETHTOWN 37.45N 88.30W
09/07/2012 E1.75 INCH HARDIN IL BROADCAST MEDIA
&&
DLLLocal storm report, Sep 7, 6:37 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST CARBONDALE 37.72N 89.22W
09/07/2012 M60 MPH JACKSON IL ASOS
&&
DLLLocal storm report, Sep 7, 6:42 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG MARION 37.73N 88.94W
09/07/2012 WILLIAMSON IL TRAINED SPOTTER
TREES DOWN ALONG SOUTH MARKET STREET
&&
DLLLocal storm report, Sep 7, 7:01 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG MARION 37.73N 88.94W
09/07/2012 WILLIAMSON IL EMERGENCY MNGR
A ROOF OFF A BUSINESS AND MANY TREES DOWN
&&
DLLLocal storm report, Sep 7, 7:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG 3 NW GALATIA 37.87N 88.65W
09/07/2012 SALINE IL EMERGENCY MNGR
THREE TREES DOWN ON HIGHWAY 34.
&&
DLLLocal storm report, Sep 7, 7:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
815 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM FUNNEL CLOUD 4 SE PATTON 37.40N 89.99W
09/07/2012 BOLLINGER MO EMERGENCY MNGR
&&
DLLEvent by event
12 thunderstorm wind, 3 heavy rain, 1 hail. Local standard time, as filed.
Heavy Rain, Posey
- When
- September 7, 7:15 PM CST to 8:17 PM CST
- Where
- Posey County, Poseyville
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -87.780
Low-lying flooding was reported on main roads into Poseyville. A cocorahs observer a few miles northwest of Poseyville measured a storm total rainfall of 2.52 inches.
Heavy Rain, Gibson
- When
- September 7, 7:20 PM CST to 8:30 PM CST
- Where
- Gibson County, Princeton
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -87.570
A trained spotter measured 2.10 inches of rain in an hour and ten minutes.
Thunderstorm Wind, Vanderburgh
- When
- September 7, 7:34 PM CST
- Where
- Vanderburgh County, Evansville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -87.550
Trees were blown down in the south part of Evansville.
Thunderstorm Wind, Posey
- When
- September 7, 7:40 PM CST
- Where
- Posey County, New Harmony
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.130, -87.930
Large tree limbs were down on power lines, causing power outages.
Thunderstorm Wind, Posey
- When
- September 7, 7:40 PM CST
- Where
- Posey County, 3 mi W of Poseyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -87.835
Minor roof damage occurred to three homes. Several trees were down on power lines, and power lines were down.
Thunderstorm Wind, Pike
- When
- September 7, 8:50 PM EST
- Where
- Pike County, Petersburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 38.500, -87.280
Several trees were blown down. Power outages were reported.
Hail, Posey
- When
- September 7, 7:50 PM CST
- Where
- Posey County, Wadesville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -87.780
Thunderstorm Wind, Vanderburgh
- When
- September 7, 7:58 PM CST
- Where
- Vanderburgh County, 0.49 mi ENE of Nisbet to 0.88 mi NNE of St Joseph
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.154, -87.642
Substantial tree damage occurred in northwest parts of the county. Trees were down on power lines, causing numerous power outages.
Thunderstorm Wind, Vanderburgh
- When
- September 7, 7:59 PM CST to 8:10 PM CST
- Where
- Vanderburgh County, Darmstadt to Mc Cutchanville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -87.580
Many trees were blown down in Darmstadt. A barn was blown into the road at Darmstadt. Power lines were blown down in and around the city of McCutchanville.
Thunderstorm Wind, Vanderburgh
- When
- September 7, 8:00 PM CST
- Where
- Vanderburgh County, 1.65 mi SSE of Belknap to 1.37 mi SW of St Joseph
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.957, -87.674
Substantial tree damage occurred in southwest parts of the county. Trees were down on power lines, causing numerous power outages.
Thunderstorm Wind, Gibson
- When
- September 7, 8:03 PM CST
- Where
- Gibson County, 1.76 mi SW of Ft Branch
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.230, -87.600
A trained spotter estimated wind gusts to 65 mph. Power outages were reported.
Heavy Rain, Vanderburgh
- When
- September 7, 8:10 PM CST to 8:30 PM CST
- Where
- Vanderburgh County, Darmstadt
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -87.580
A trained spotter measured 1.25 inches of rain in 20 minutes.
Thunderstorm Wind, Vanderburgh
- When
- September 7, 8:13 PM CST
- Where
- Vanderburgh County, Evansville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.980, -87.550
Wind gusts were estimated near 70 mph in downtown Evansville. Power outages were reported.
Thunderstorm Wind, Warrick
- When
- September 7, 8:18 PM CST
- Where
- Warrick County, 0.85 mi SSW of Chandler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.039, -87.377
Several small trees were blown down on Highway 62.
Thunderstorm Wind, Warrick
- When
- September 7, 8:19 PM CST
- Where
- Warrick County, Boonville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $9,000
- Reported by
- State Official
- Coordinates
- 38.050, -87.270
A roof was partially blown off a car wash. Two trees were blown down.
Thunderstorm Wind, Spencer
- When
- September 7, 8:40 PM CST
- Where
- Spencer County, Rockport
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -87.050
Tree limbs were blown down, some of which were large. A wind gust was clocked at 67 mph.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 7, 20124 deaths · 1 injured · $756,000 · 2.75 in hail · 37 events
- Hail and Damaging Winds in Arkansas, September 7, 20123 injured · $3.3 million · 2.75 in hail · 51 events
- Hail and Lightning Strike in New Jersey, September 7, 20121 death · 1 in hail · 2 events
- Lightning Strike in Florida, September 7, 20121 death · 1 event
- Hail and Damaging Winds in Missouri, September 7, 2012$133,000 · 1 in hail · 49 events
- Flash Flooding and Heavy Rain in Arizona, September 7, 2012$550,000 · 7 events
- Hail and Damaging Winds in Illinois, September 7, 2012$158,000 · 1.75 in hail · 11 events
- Tornado and Hail in Ohio, September 7 to 8, 2012$123,000 · EF0 · 11 events
- Damaging Winds in Arkansas, September 7, 2012$71,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Illinois, September 7, 2012$60,000 · 1.25 in hail · 16 events
- Damaging Winds in Kansas, September 7, 2012$55,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Iowa, September 7, 2012$50,000 · 1.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407212, 407214, 407215, 407216, 407217, 407226, 407232, 407218, 407221, 407219, 407220, 407213, 407222, 407224, 407223, 407225.